The terminology around this
syndrome has evolved
a lot over the past 50 years
since it was first described.
Ultimately, the terminology
is as follows. It's called
drug hypersensitivity syndrome
with drug reaction with eosinophilia
and systemic symptoms.
Interestingly, though, it used
to be called drug rash
with eosinophilia and systemic
and that's because the vast majority of
patients did present with a rash.
It was an exfoliative dermatitis or
potentially even erythroderma.
It is a delayed type
that has multi-organ involvement,
but it doesn't present nearly as fulminantly
as something like SJS or TEN.
Typically, it's occurring 2-8 weeks into
exposure to the medication,
uch more delayed than the other
drug reactions we've talked about.
And the most common agents we see
are anticonvulsants, allopurinol,
antibiotics, and NSAIDs. The most
important hematologic abnormality
is going to be the eosinophils
you see on the right top,
and then in the bottom, you're seeing
what's called reactive lymphocytes.
So, it's these atypical lymphocytes, that you
can see here with the grouped-up borders,
that are characteristic feature of
In addition, you may see transaminitis, you
could see lymphadenopathy, which could look
all the world like lymphoma. You may have
kidney involvement, lung involvement,
and ultimately, you're going to treat
these patients with high doses of
glucocorticoids. And of course,
you're going to stop the offending
agent. It can take
months of treatment before
this condition resolves.
Lastly, I'll just briefly mention the host of
other ways that immune-mediated acute
cutaneous drug reactions can manifest:
drug-induced lupus, erythema nodosum,
psoriasiform eruptions and
pemphigus, all of which have been
discussed in other lectures.